Alert archive / New York / Frost Advisories in 2025

Frost Advisory 5, NWS Buffalo, NY

September 8, 2025Allegany County, Cattaraugus County, Lewis County, New York

NWS Buffalo, NY issued this frost advisory at Sep 8, 2025, 12:54 AM EDT for Allegany County, Cattaraugus County, Lewis County, New York. It took effect at Sep 9, 2025, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 8, 2025, 12:54 AM EDT (04:54 UTC)
In effect from
Sep 9, 2025, 2:00 AM EDT
Expired
Sep 9, 2025, 8:00 AM EDT
In force
6 hr
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY, Lewis County, NY

The radar

The Buffalo radar (KBUF), 112 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2025-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2025-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

906 
WWUS71 KBUF 080454
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1254 AM EDT Mon Sep 8 2025

NYZ008-081900-
/O.NEW.KBUF.FR.Y.0005.250909T0600Z-250909T1200Z/
Lewis-
Including the cities of Lowville
1254 AM EDT Mon Sep 8 2025

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation.

* WHERE...Lewis County.

* WHEN...From 2 AM to 8 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

PP
3 follow-up statements
220 
WWUS71 KBUF 081652
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1252 PM EDT Mon Sep 8 2025

NYZ020-021-090500-
/O.EXA.KBUF.FR.Y.0005.250909T0600Z-250909T1200Z/
Cattaraugus-Allegany-
Including the cities of Olean and Wellsville
1252 PM EDT Mon Sep 8 2025

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY...

* WHAT...Temperatures in the mid and upper 30s will result in frost 
  formation.

* WHERE...Cattaraugus and Allegany Counties.

* WHEN...From 2 AM to 8 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NYZ008-090500-
/O.CON.KBUF.FR.Y.0005.250909T0600Z-250909T1200Z/
Lewis-
Including the cities of Lowville
1252 PM EDT Mon Sep 8 2025

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation.

* WHERE...Lewis County.

* WHEN...From 2 AM to 8 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

AR
517 
WWUS71 KBUF 090136
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
936 PM EDT Mon Sep 8 2025

NYZ008-091200-
/O.CON.KBUF.FR.Y.0005.250909T0600Z-250909T1200Z/
Lewis-
Including the cities of Lowville
936 PM EDT Mon Sep 8 2025

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation.

* WHERE...Lewis County.

* WHEN...From 2 AM to 8 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NYZ020-021-091200-
/O.CON.KBUF.FR.Y.0005.250909T0600Z-250909T1200Z/
Cattaraugus-Allegany-
Including the cities of Olean and Wellsville
936 PM EDT Mon Sep 8 2025

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY...

* WHAT...Temperatures in the upper 30s will result in frost 
  formation.

* WHERE...Cattaraugus and Allegany Counties.

* WHEN...From 2 AM to 8 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

TMA
185 
WWUS71 KBUF 091154
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
754 AM EDT Tue Sep 9 2025

NYZ008-020-021-091300-
/O.EXP.KBUF.FR.Y.0005.000000T0000Z-250909T1200Z/
Lewis-Cattaraugus-Allegany-
Including the cities of Lowville, Olean, and Wellsville
754 AM EDT Tue Sep 9 2025

...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING...

Temperatures remain in the upper 30s, but will continue to rise 
through the morning hours. Therefore the Frost Advisory will be 
allowed to expire.

$$

Brothers

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at Sep 7, 10:47 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 7, 10:47 PM EDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1047 PM EDT Sun Sep 7 2025

.SYNOPSIS...
A fall-like feel to the air will continue tonight, with a few lake
effect showers possible southeast of the Lakes. Expansive high
pressure will then bring an extended period of dry weather that
should prevail all the way through the upcoming work week, along
with day to day warming through midweek.

&&

.NEAR TERM /THROUGH MONDAY/...
A few more showers will be possible this evening and tonight,
especially southeast of the Lakes. Given the cool airmass in place,
we will see temps fall back into the low to mid 40s for most
locations. A few colder spots across the Southern Tier and east of
Lake Ontario will see mercury readings dip back into the upper 30s.
That said, there is a chance of some localized patchy frost in those
colder spots overnight across the interior Southern Tier. River
Valley fog also looks possible across the Southern Tier.

High pressure builds directly overhead Monday, with dry weather
taking hold across the entire region. Still a bit on the cool side,
but will be a pleasant day with light winds. Highs will generally be
in the 60s. A few spots in the Genesee Valley may see readings in
the low 70s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
High pressure sprawled from the Lower Great Lakes to New England at
the start of this period will slowly drift east across the Canadian
Maritimes and out to sea through midweek...while lingering weaker
ridging extends back southwestward to the New England and mid-
Atlantic states. This will provide our region with fair dry weather
throughout this period...along with mainly clear skies each night
and mostly sunny skies both days.

With mainly clear skies and light winds in place...conditions will
again be favorable for strong radiational cooling Monday night...and
with this in mind have again aimed below blended guidance for temps.
Expect readings to range from the lower to mid 40s across the lake
plains to the mid and upper 30s across the normally colder interior
portions of the Southern Tier and North Country...which may support
some patchy light frost in the latter areas. Ongoing airmass
modification and warm air advection will then help temperatures to
rebound back to near to slightly above normal levels through the
rest of the period.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The beginning of this period will feature the passage of a weak cold
front sometime between later Wednesday night and Thursday...as the
large-scale trough over eastern Canada briefly reamplifies. Given
its weak nature and only very limited accompanying moisture...this
boundary remains likely to pass through our region with little if
any fanfare.

Following the weak frontal passage...Canadian high pressure will
settle back across the Great Lakes and Northeast Thursday through
Friday...before sliding east across New England Saturday. This
should result in fair dry weather prevailing through much of
Saturday. Another shortwave may then dive through the base of the
mean upper-level trough over eastern Canada and across our region
between late Saturday and Sunday...which could lead to at least a
few showers for the last quarter or so of this period. Given the
considerable model disagreements on the strength and timing of this
feature this far out...have kept associated any PoPs confined to the
slight chance range for now.

As for temps...these should pull back slightly behind the cold
frontal passage Thursday into Friday...with some modest warming then
returning for next weekend.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
Mainly VFR tonight. Exceptions will be the possibility for some MVFR
CIGS across the higher terrain overnight into Monday morning, and
potential for some valley fog forming across the Southern Tier later
tonight, lasting into the first part of Monday morning. A few lake
effect showers will be possible tonight into the start of Monday
morning, mainly southeast of the Lakes.

High pressure will build overhead Monday with a return to
widespread VFR flight conditions.

Outlook...

Monday night through Friday...VFR.

&&

.MARINE...
Elevated winds will continue on both Lakes into the early overnight,
especially across eastern Lake Ontario, where Small Craft Advisories
remain in effect through the first half of tonight. Moderate chop
will continue to bring 2-3 foot waves on the remainder of the
nearshore waters. A few waterspouts will also be possible in and
around a more organized lake band on Lake Ontario through the early
overnight hours.

High pressure building east over the Lower Great Lakes tonight will
gradually weaken the gradient with winds and waves gradually
lowering through the overnight into Monday morning.

High pressure is expected to remain in control through much of the
upcoming week, with no more than some light chop expected at times.
Best chance for some moderate chop will not be until later this week
when north to northeast winds elevate some in the wake of weak cold
frontal passage.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 2 AM EDT Monday for LOZ044-045.

&&

SYNOPSIS...JM
NEAR TERM...AR/JM
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...JM
MARINE...JM
Hazardous weather outlook, Sep 7, 2:13 PM EDT, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
213 PM EDT Sun Sep 7 2025

NYZ001>008-010>014-019>021-085-081815-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
213 PM EDT Sun Sep 7 2025

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-081815-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
213 PM EDT Sun Sep 7 2025

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-081815-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
213 PM EDT Sun Sep 7 2025

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...This afternoon and tonight.

Waterspouts are possible through this evening on Lake Ontario.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-081815-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
213 PM EDT Sun Sep 7 2025

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JJR

Nearby

Frost Advisories in New York, 2025Every frost advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.